“I Need To Stay Awake If I Want To Succeed”

By: Héctor G. Acevedo Santiago

Keishla Rodríguez López

Paola E. Martinez Morales

Marie Rodriguez is a student of Mechanical Engineering at the University of Puerto Rico - Mayagüez.

“I was awake for 36 hours,” said Marie Rodríguez an University of Puerto Rico – Mayagüez (UPRM) student. While entering in her room, dark colors controlled the atmosphere of it; surrounded by lots of class papers in the walls, candles and pharmaceutical pills.

Following her passion Marie first started her studies in arts in the same college. After one year she quickly decided to challenge herself in the Mechanical Engineering field where now she is coursing her fourth year.

Rodríguez, a young girl with black hair covering her face, talked about her experience with caffeine pills and energy drinks. Almost expressionless, she admitted “it wasn’t until I changed my major that I started using caffeine pills and energy drinks.”

She confessed that arts was easier than engineering, that’s why she started to use those products to stay awake for hours to fulfill the academic demands. “I don’t deny it, I was getting great results using the pills and energy drinks combined,” she said while showing the academic record of her first semester in engineering.

Her grades were outstanding even though of the struggle of changing concentrations from art to engineering. She had 15 credits in five classes and achieved an A in four of them and one B.

“As soon as I noticed they were working I started using them more frequently, almost weekly taking more pills and energy drinks than what was recommended” added Marie. According to TODO EXPERTOS website, college students tend to use energy products when they feel cornered with academic pressure and time becomes an issue.

According to PASTILLAS y PÍLDORAS website, caffeine pills effects only last an hour compared to coffee. If you drink from two to five pills you feel energetic, from six to ten you feel little problems of concentration and muscular movements, from 11 to 15 you feel cold sweating; coordination problems; shaking and incapacity to maintain a conversation and from 16 to 20 your eyelids will be shaking.

On the other hand Marie’s parents got divorced when she turned three years, as a result she was left under the care of Irma Minguela, her grandmother. “Marie is studying all the time; she arrives home and goes directly to her room to keep studying until late hours in the morning.” “She looks like a zombie or even dead” added Minguela while shaking her head concerned about her granddaughter’s health.

Her grandmother said that Marie changed a lot when she started consuming energy products. “Marie doesn’t gather in family activities, she is mainly moody all the time and sometimes I can’t recognize her.” She also added that Marie didn’t talk to her when she arrives every day.

“Asking her something was horrible because she always said that I didn’t understand that she has a lot to do.” What Marie’s grandmother noticed is one of the side effects of ingesting energy drinks and caffeine pills.

Likewise our poll reflects that a 58 percent of people knows about someone that uses these products and have the same effects. This is due to an excess in caffeine which can cause: poor concentration, mood swings, aggression and anxiety according to 10 PUNTOS‘s website.

The results of the poll Energy Drinks y Pastillas de Cafeína diffused trough Facebook presented as pie charts. 45 people participated in the poll.

Minguela added that Marie has dropped about 15 pounds since she started to use these energy products. As stated in the webpage PASTILLAS y PÍLDORAS when you drink an energy pill, your metabolism speeds up producing adrenaline and burning many calories into energy.

Energy drinks and caffeine pills are intended to excite the organism and produce the effect of having a boost of energy as stated in LA DOSIS’s website. “Sometimes I woke up at 2:00 am and she was doing some exercise in her room.” said her grandmother.

Moreover these products can cause the loss of appetite and insomnia. “I start to loss my appetite and I began to drink Boost to complement my breakfast.” claimed Marie.

Above all Martty Martínez, a Pharmaceutical Doctor, said “In the long term, young people may suffer from osteoporosis, calcium loss through urine, heart problems and hypertension.”

Furthermore, when we asked Marie what were the side effects of these energy products she couldn’t answer the question just like many other college students revealed by a poll Energy Drinks y Pastillas de Cafeína posted on Facebook. A 54 percent answered that they do not know the consequences of taking these products.

Dr. Julie Marín (in the center) and a group of Pharmaceutical students helped with the research.

Julie Marín wife of Martty Martínez and also a Pharmaceutical Doctor said “college students shouldn’t be mixing energy products as it can be very dangerous and even cause death.” “As a pharmacist I recommend prescription drugs only with medical supervision. Provigil is a good alternative because it doesn’t cause addiction.” “A responsible student should weigh the risks versus the benefits before taking any medication” concluded Marín.

Also high intake can cause shaking or arrhythmias and disturbances in the absorption of liquids and fluids, which alter the intestinal process. Marie told us that she went to the doctor because she started to suffer some intestinal problems. “My grandmother took me to the hospital because I started to feel pain in my stomach” she concluded.

Recently, On October 31, 2010, there was a particular case of a death in Puerto Rico, caused by the consumption of energy drinks. The student José Hernández Cordero was found dead in the library of the Medical Sciences Campus of the UPR with a half filled energy drink by his side. He suffered a heart failure that caused his sudden death.

I feel pity about him and sometimes I feel scared because it could happen to me.” said Rodriguez when we asked her about how she felt when she found out about this news.

Minguela says that after the day when the news about José Hernández was revealed Marie showed some concern about the effects of energy products and seems to have reduced its consume. “I was always concerned about my granddaughter’s health but I didn’t tell her anything because of her moodiness.”

After all Marie is more concerned about the consequences that these pills and energizing drinks have. She has reduced the amount of pills that she takes even thought she is not ready to leave them. “I recognize that this is dangerous, but now that I have learned the consequences I’m being more conscious of the side effects.” “I will continue using them but with precaution, as they are effective for me.”

Advertising:

Advertising poster against the abuse in consumption of energy products.



Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: